Flood, Dona Ana
- When
- September 3, 11:00 AM MST to 6:00 PM MST
- Where
- Dona Ana County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Persistent moderate to heavy rainfall on already saturated ground led to flooding across much of south central New Mexico. Dozens of roads were closed across Dona Ana County and Sierra County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Persistent moderate to heavy rainfall on already saturated ground led to flooding across much of south central New Mexico. Dozens of roads were closed across Dona Ana County and Sierra County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 3, 2:36 AM MST, 8 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 336 AM MDT SUN SEP 3 2006 .SYNOPSIS... PERIODS OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS ALONG WITH COOLER TEMPERATURES WILL CONTINUE TODAY AND TONIGHT AS WARM MOIST TROPICAL AIR FLOWS OVER A COOLER AIR MASS AT THE SURFACE. AN ADDITIONAL ONE TO THREE INCHES OF RAIN IS POSSIBLE. THERE IS A POTENTIAL FOR FLOODING AS THE GROUND HAS BECOME SATURATED AND EXCESSIVE RUNOFF IS LIKELY. RAIN WILL DIMINISH SOME LATE MONDAY...BUT THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MOST OF NEXT WEEK. A DRYING TREND MAY TAKE PLACE BY NEXT WEEKEND. && .DISCUSSION... VERY WET CONDITIONS WILL CONTINUE OVER THE FORECAST AREA TODAY AND TONIGHT. A MOIST TROPICAL AIR MASS CONTINUES FLOW UP FROM THE SOUTH AND OVERRUN A COLD FRONT THAT DROPPED DOWN INTO THE REGION YESTERDAY. MOIST CIRCULATION ALONG THE EAST SIDE OF NOW TROPICAL STORM JOHN CONTINUES TO FUNNEL MOISTURE INTO THE AREA. THIS IS LIKELY TO CONTINUE INTO MONDAY WITH BASICALLY CLOUDY SKIES AND PERIODS OF LIGHT TO MODERATE RAIN TO OCCUR. EMBEDDED THUNDERSTORMS AND AREAS OF HEAVIER RAINFALL MAY ALSO OCCUR. MODELS PREDICT ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES AND ISOLATED HIGHER AMOUNTS FOR OUR AREA THROUGH THE PERIOD. RAINS OF THE PAST FEW DAYS HAVE LIKELY MOISTENED AND SATURATED THE SOIL IN THE AREA. ADDITIONAL RAIN WILL BE MAINLY RUNOFF THAT WILL COLLECT IN DRAINAGES AND LOW LYING AREAS. THERE IS A POTENTIAL FOR FLOODING THROUGH TONIGHT AND THE FLASH FLOOD WATCH FOR THE FORECAST AREA WILL CONTINUE. AFTER MONDAY...THE MODELS DIVERGE ON THE POTENTIAL FOR RAIN WHICH IS TIED MAINLY TO THE PROJECTED TRACK OF THE REMNANTS OF JOHN. THE NAM MODEL WANTS TO SEND THE STORM WESTWARD INTO THE EASTERN PACIFIC AND DIMINISH ITS ABILITY TO FUNNEL MOISTURE NORTHWARD INTO OUR REGION. THE GFS MODEL ON THE OTHER-HAND BRINGS THE STORM UP THE BAJA PENINSULA AND NEAR SOUTHERN ARIZONA BY TUESDAY NIGHT. THAT TRACK WOULD KEEP MOISTURE FLOWING OVER THE AT LEAST THE WESTERN HALF OF THE FORECAST AREA THROUGH LATE WEDNESDAY. A COUNTER BALANCE TO THE MOIST FLOW IS A NORTHERLY FLOW ALONG THE BACK SIDE OF A TROUGH IN THE CENTER OF THE COUNTRY. THAT FLOW WILL WANT TO PUSH THE MOISTURE SOUTH. WITH UNCERTAINTY IN THE MODELS...WILL OPT TO KEEP AT LEAST A CHANCE OF PRECIP IN THE FORECAST THROUGH WEDNESDAY. FOR LATER IN THE WEEK GFS MODELS WILL EVENTUALLY BRING REMNANTS OF JOHN ACROSS THE AREA AS A OPEN TROUGH THAT COULD DEVELOP MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY AND FRIDAY. DRIER CONDITIONS MAY BEGIN TO OCCUR NEXT SATURDAY AS A WEST FLOW BEHIND THE TROUGH FLUSHES THE MOISTURE OUT OF THE AREA AND PUSHES IT EAST. && .AVIATION...VALID 03/12Z-04/12Z CONDITIONS FOR CIGS/VSBY WILL VARY BETWEEN LOW END VFR AND MVFR TODAY AND TONIGHT WITH SOME AREAS IFR IN HEAVY RAIN. CIGS WILL VARY BETWEEN 1 KFT TO 5 KFT THROUGH THE PERIOD. SOME AREAS OF FOG MAY OCCUR ALONG WITH THE RAIN. MOUNTAINS WILL BE OBSCURED MUCH OF THE PERIOD. SEE LATEST TAFS AND TWEBS FOR FURTHER INFORMATION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 61 76 63 82 / 90 80 60 40 30 SIERRA BLANCA TX 68 51 74 56 75 / 90 80 60 40 30 LAS CRUCES 70 61 77 62 82 / 90 80 60 40 30 ALAMOGORDO 70 59 75 60 82 / 90 80 60 30 20 CLOUDCROFT 57 44 57 42 61 / 90 80 50 40 30 TRUTH OR CONSEQUENCES 70 59 77 60 83 / 80 70 30 40 30 SILVER CITY 66 59 71 58 75 / 70 60 30 40 30 DEMING 70 59 78 58 81 / 90 80 50 40 30 LORDSBURG 73 57 79 57 82 / 80 80 40 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NMZ022>025-030>032 TXZ055>056 FLASH FLOOD WATCH THROUGH TONIGHT 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1130 AM MDT SUN SEP 3 2006 NMZ022>025-030>032-TXZ055-056-041800- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1130 AM MDT SUN SEP 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD STEADY LIGHT TO MODERATE RAIN WILL CONTINUE WITH VERY ISOLATED AREAS OF HEAVIER SHOWERS OR EVEN A THUNDERSTORM. MOISTURE FROM TROPICAL STORM JOHN LOCATED OVER THE CENTRAL BAJA PENINSULA IS STREAMING NORTHWARD OVER A STALLED BACKDOOR COLD FRONT LOCATED OVER THE SOUTH SOUTHWEST PORTION OF NEW MEXICO. CONTINUED LIGHT TO MODERATE RAIN OVER A PROLONGED PERIOD OF TIME OVER OUR SATURATED GROUND KEEPS US IN A MODERATE TO HIGH RISK OF FLOODING IN LOW LYING AREAS. THE RISK OF FLASH FLOODING HAS BEEN REDUCED SOMEWHAT BUT A BRIEF HEAVIER SHOWER OR AN ISOLATED BRIEF THUNDERSTORM IS STILL POSSIBLE. EXTENSIVE AREAS HAVE RECEIVED FROM 1 TO 2 INCHES OVERNIGHT AND ANOTHER 1 TO 2 INCHES OVER THE NEXT 24 HOURS IS STILL POSSIBLE. INTERESTS ALONG THE RIO GRANDE RIVER SHOULD STAY ALERT AND MONITOR CONDITIONS AS THE RIVER HAS RISEN OVERNIGHT TO A LITTLE OVER 7 FEET AND MAY RISE ANTHER HALF FOOT OR SO BY EVENING. ALTHOUGH THIS IS BELOW FLOOD STAGE (8.5 FEET)...THE ADDITIONAL RAIN AND RUNOFF INTO THE RIVER MAY CAUSE LOCAL PROBLEMS IN LOW LYING AREAS NEAR THE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OVERRUNNING WILL CONTINUE INTO MONDAY WITH STILL A MODERATE RISK OF FLOODING BEFORE THE FRONTAL BOUNDARY DROPS SOUTHWARD OUT OF THE AREA AND DRIER AIR ALOFT MOVES IN FROM THE WEST NORTHWEST ON TUESDAY AND WEDNESDAY REDUCING SHOWER AND THUNDERSTORM CHANCES TO A MORE ISOLATED TO WIDELY SCATTERED LEVEL. A TROUGH OF LOW PRESSURE OVER THE WESTERN COAST OF THE U.S. WILL PICK UP THE REMNANTS OF T.S. JOHN AND MOVE EASTWARD INTO OUR AREAS IN THE THURSDAY THROUGH SATURDAY TIME FRAME BRINING A THREAT OF MORE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO THE BORDERLAND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ON ALERT AND CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER OR ANY TYPE OF FLOODING CONDITIONS OCCUR AT THEIR LOCATION. 20 NOVLAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 851 AM MDT SUN SEP 3 2006 NMZ032-TXZ055-040000- SOUTHERN DESERT-EL PASO- INCLUDING THE CITIES OF...LAS CRUCES...EL PASO 851 AM MDT SUN SEP 3 2006 ...WATER LEVELS IN THE RIO GRANDE EXPECTED TO RISE BY EVENING... THE RIO GRANDE WATER LEVEL IN EL PASO COUNTY AND DONA ANA COUNTY HAS RISEN OVERNIGHT. IN THE EL PASO AREA THE RIVER HAS RISEN FROM AROUND 5.5 FEET LAST EVENING TO 7.0 FEET THIS MORNING IN THE EL PASO AREA AND IS EXPECTED TO RISE TO 7.4 FEET BY 7 00 PM THIS EVENING. FLOOD STAGE IS 8.5 FEET. ALTHOUGH THE RIVER IS NOT EXPECTED TO FLOOD AT THIS TIME...ADDITIONAL RAINFALL AND RUNOFF IS EXPECTED TODAY WHICH COULD CAUSE THE RIVER TO GRADUALLY RISE EVEN MORE. ALL PERSONS WITH INTERESTS CLOSE TO THE RIVER ARE URGED TO STAY ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT LOCAL FLOODING IS OBSERVED OR ADDITIONAL STATEMENTS AND WARNINGS ARE ISSUED. 20 NOVLAN
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534690, 5534691.